Alert archive / Texas / Dense Fog Advisories in 2021

Dense Fog Advisory 25, NWS Austin/San Antonio, TX

December 28, 202127 counties in Texas

NWS Austin/San Antonio, TX issued this dense fog advisory at Dec 28, 2021, 11:36 PM CST for 27 counties in Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 11:36 PM CST (05:36 UTC)
Expired
Dec 29, 2021, 10:00 AM CST
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
All 27 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 71 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WWUS74 KEWX 290536
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1136 PM CST Tue Dec 28 2021

TXZ171>173-184>194-202>208-217>219-228-291600-
/O.NEW.KEWX.FG.Y.0025.211229T0536Z-211229T1600Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
1136 PM CST Tue Dec 28 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low beam headlights, and leave 
plenty of distance ahead of you.

&&

$$
2 follow-up statements
648 
WWUS74 KEWX 290839
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
239 AM CST Wed Dec 29 2021

TXZ220-221-291600-
/O.EXA.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/
Atascosa-Wilson-
Including the cities of Pleasanton and Floresville
239 AM CST Wed Dec 29 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Atascosa and Wilson Counties.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low beam headlights, and leave 
plenty of distance ahead of you.

&&

$$

TXZ171>173-184>194-202>208-217>219-228-291600-
/O.CON.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
239 AM CST Wed Dec 29 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 10 AM CST Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your low beam headlights, and leave
plenty of distance ahead of you.

&&

$$
553 
WWUS74 KEWX 291556
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
956 AM CST Wed Dec 29 2021

TXZ171>173-184>194-202>208-217>221-228-291700-
/O.EXP.KEWX.FG.Y.0025.000000T0000Z-211229T1600Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-Medina-Bexar-
Comal-Guadalupe-Caldwell-Maverick-Zavala-Frio-Atascosa-Wilson-
Dimmit-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, Eagle Pass, 
Crystal City, Pearsall, Pleasanton, Floresville, 
and Carrizo Springs
956 AM CST Wed Dec 29 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Visibility for the most part has risen to above 1/4 mile across
parts of the Edwards Plateau and Rio Grande Plains. While a few
spots from Uvalde to Faith Ranch are still reporting 1/4 mile, 
this fog should lift over the next 60 to 90 minutes. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 28, 10:33 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 28, 10:33 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1033 PM CST Tue Dec 28 2021

.AVIATION...
Another night with LIFR/VLIFR flying conditions is expected at the
I35 sites with most members of guidance showing ceilings at or below
400 feet with possible dense fog. Will show 1/2sm-3/4sm visibility
in the TAFs with ceilings around 200-300 for now, but would not be
surprised to see some 1/4sm visibility and 100 foot ceilings around
sunrise. Otherwise, conditions will improve by tomorrow afternoon
with light winds through the period. A weak front is expected
tomorrow which should give us a VFR night tomorrow night.

PREV DISCUSSION... /ISSUED 146 PM CST Tue Dec 28 2021/

SHORT TERM (Tonight through Wednesday Night)...

Another warm and muggy day is forecast for South Central Texas
today. Clouds have been slow to break up and mix out across a
Corridor from Eagle Pass to Uvalde to San Antonio and Austin,
keeping these areas slightly cooler. In parts of the Hill Country,
Rio Grande Plains, and Coastal Plains though skies have cleared or
are clearing and temperatures have warmed up. At the 1pm hour it is
77 in Llano with mostly sunny skies but only 63 in Uvalde which
remains overcast. While most areas will see sun by days end, it does
look like there will be more clouds mixed for parts of the area.

With southwest flow aloft and southerly winds at the surface thanks
to the high pressure across the Southeast U.S. moisture values
remain elevated. This will keep the pattern of morning clouds and
fog in motion for tomorrow yet again. Models are indicating that the
focus for the lowest visibility will be along the I-35 corridor
tomorrow, rather than the Rio Grande Plains and Edwards Plateau as
we have seen the last two days. There are some indications that
pockets of drizzle along with patchy dense fog will be possible
during the morning hours on Wednesday.

By tomorrow morning a 500mb shortwave trough will be traversing the
Texas and Oklahoma panhandles. This should help push a weak frontal
boundary south across the area during the day on Wednesday. Models
are in decent agreement that the front should arrive some time mid-
day on Wednesday switching winds to be out of the west and northwest
through the afternoon and evening hours. The front should only make
it to the Coastal Plains before stalling. Behind the front a drier
airmass will set in. This should prevent fog for most areas
Wednesday night into Thursday morning, although if there are areas
of the Coastal Plains that do not see much of this drier air a round
of patchy fog may once again be possible.

With the warm airmass still in place highs today and tomorrow will
be in the mid to upper 70s to low to mid 80s. Lows tonight will be
in the upper 50s to mid 60s. This continues to run anywhere from 10
to 20 degrees above normal. Thankfully a brief reprieve from the
spring-like winter time is coming in the long term!

LONG TERM (Thursday through Tuesday)...

Mean troughing over the western CONUS is forecast to continue
Thursday and Friday, with shortwave energy on the downstream side
staying well to our north to start out the long term. That will
change over the weekend into early next week with deeper/more
southward upper troughing crossing the CONUS and allowing a cold
airmass to move in early in 2022.

Thursday, the slightly more comfortable dew points in place after
Wednesday's weak front will be replaced as low level flow returns to
a more onshore direction. Some AM fog is once again expected,
particularly along the Coastal Plains. A weak shortwave/low level
convergence along the front could lead to isolated sprinkles or
drizzle for locations mainly west of hwy 281 in the morning, however
forecast confidence remains too low at this time to add mentionable
POPs.

Another day with patchy morning fog is possible on New Years Eve.
Late in the day, the deep upper trough axis will still be off to our
west over Mexico and New Mexico, but a lead shortwave and minor pre-
frontal convergence axis could lead to some shower development over
our northern counties in the overnight hours. Isolated thunder can't
be ruled out. Better rain chances in this time frame should remain
to the north of our region but the latest GFS continues to output up
to 0.25" of QPF over the Hill Country and Austin metro.

Well above normal temperatures remain in the forecast through
Saturday. Despite a wind shift to the WNW by midday and drier air
filtering in, the strong arctic cold front and colder airmass won't
arrive until closer to Saturday evening as the base of the trough
approaches. Any additional precipitation chances are low to nil, but
strong N winds will make for a breezy to windy night behind the
front. Folks in the Hill Country will likely wake up Sunday to
temperatures near or even below freezing and wind chills in the low
20s. Expect highs to still climb into the 50s for most locations,
although a few spots north may only top out in the upper 40s.

By Sunday night, skies will be clear and winds will become light to
calm as sfc high pressure returns to the southern Plains. As a
result another widespread freeze is likely, with a hard freeze
anticipated for most of the Hill Country. Current forecast lows of
30 to 32 ATT/DRT/SAT would be the first freeze of the season, which
would be the third latest on record at ATT and 7th latest at
SAT/DRT(tied) if the forecast verifies. Highs Monday will likely
still warm back into the mid 50s to lower 60s and in all likelihood
we'll see temperatures back above normal for most of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  79  57  77  62 /  -   10   0  10  -
Austin Bergstrom Intl Airport  62  80  56  78  61 /  -   10   0  10  -
New Braunfels Muni Airport     63  81  57  79  61 /  -   -    0  -   -
Burnet Muni Airport            60  78  53  75  59 /  -   -    0  10  -
Del Rio Intl Airport           59  81  55  80  60 /  -   -   -   10  -
Georgetown Muni Airport        61  78  54  76  60 /  -   10   0  -   -
Hondo Muni Airport             59  82  57  81  60 /  -   -   -   10  -
San Marcos Muni Airport        62  81  56  78  61 /  -   -    0  -   -
La Grange - Fayette Regional   66  81  61  80  66 /  -   -    0  -    0
San Antonio Intl Airport       63  80  59  78  63 /  -   -    0  10  -
Stinson Muni Airport           64  82  61  82  65 /  -   -    0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...29
Long-Term...05
Hazardous weather outlook, Dec 28, 10:10 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1010 AM CST Tue Dec 28 2021

TXZ171>173-183>194-202>209-217>225-228-291615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1010 AM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of fog can be expected again Wednesday morning, mainly for
locations along and east of the Interstate 35 corridor.

Elevated to near critical conditions for the spread of wildfires
are possible Saturday across the southern Edwards Plateau and Rio
Grande plains. On Sunday, gusty north winds and dry air behind a
cold front may result in elevated fire weather conditions across
all areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.